Is it normal for some students to bruise really easily? I have one student who seems to always have bruising on her legs, and it makes me nervous.
Typically, bruising happens when blood vessels under the skin rupture after bumping into something. The blood spills into the surrounding tissue, which becomes tender and gives us the familiar black-and-blue marks. Your body slowly reabsorbs the blood, and the bruise begins to fade and finally disappear. Smaller bruises can take up to two weeks to disappear; larger bruises can take months.
Around the joints, such as elbows or knees, there is less fat and protection for the blood vessels, so it's easier to bruise there. If someone is a skinnier person, involved in an athletic sport such as dance, they may get more than their fair share of bruises compared to a more muscular individual. This is one reason why dancers should use knee pads when rolling around on the floor.
It's not uncommon for people who are on certain medications—like steady doses of aspirin, ibuprofen, corticosteroid drugs or even types of birth control pills—to bruise easily.
It's rare, but not unknown for easy bruisers to be nutritionally deficient, especially in Vitamin C. If your dancer is an easy bruiser, you might recommend she try cleaning up her diet by increasing her intake of fruits and vegetables, and supplementing with Vitamin C and Vitamin K to keep blood vessels strong and healthy.
Most bruises take care of themselves, but if your students get any that look strange, come out of the blue or don't fade, recommend they get them checked out!
To your success,
Director, The Body Series
Got a question for Deb? E-mail firstname.lastname@example.org, and she may answer it in an upcoming web exclusive.